Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 16, 2022, 6:22 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2022, 6:22 PM MDT (00:22 UTC)
- Expired
- Jun 16, 2022, 11:30 PM MDT
- In force
- 5 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM
The radar
The Albuquerque radar (KABX), 161 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 4554 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WGUS55 KABQ 170022
FFWABQ
NMC033-047-170330-
/O.NEW.KABQ.FF.W.0009.220617T0022Z-220617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
622 PM MDT Thu Jun 16 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak-Calf Canyon burn scar in...
Southwestern Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 930 PM MDT.
* At 622 PM MDT, Doppler radar indicated thunderstorms producing
locally heavy rain over the Hermits Peak-Calf Canyon Burn Scar.
Between 0.25 and 0.75 inches of rain is estimated to have fallen.
Additional rainfall amounts of 0.25 to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Locally heavy and excessive rainfall over the Hermits
Peak-Calf Canyon burn scar will impact Sapello River
and nearby creeks.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak-Calf Canyon Burn Scar. Debris flows
will be possible. Debris flows can consist of ash,
soot, rock, mud, vegetation and other loose materials.
* Some locations that will experience flash flooding include...
Sapello, Tierra Monte, Ledoux, Morphy Lake State Park, Gascon,
Watrous, Manuelitas, San Ignacio in Guadalupe County, South
Carmen, Rociada and Monte Aplanado.
This includes the following highways...
State Road 94 between Mile Markers 1 and 17.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 9 and 20.
State Road 105 between Mile Markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak-Calf
Canyon Wildfire Burn Scar.
To report flooding, contact the National Weather Service office in
Albuquerque at 1.888.386.7637 when you can do so safely.
&&
LAT...LON 3592 10551 3599 10547 3596 10533 3587 10523
3584 10508 3582 10501 3581 10496 3577 10496
3573 10497 3571 10517 3573 10524 3572 10536
3572 10544 3575 10547
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Shoemake4 follow-up statements
802
WGUS75 KABQ 170207
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
807 PM MDT Thu Jun 16 2022
NMC033-047-170330-
/O.CON.KABQ.FF.W.0009.000000T0000Z-220617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
807 PM MDT Thu Jun 16 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK-CALF CANYON BURN SCAR
REMAINS IN EFFECT UNTIL 930 PM MDT THIS EVENING FOR SOUTHWESTERN
MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
At 807 PM MDT, Doppler radar continued to indicate heavy rain over
the Hermits Peak-Calf Canyon Wildfire Burn Scar with new
thunderstorms developing over the area. Between 0.25 and 0.75 inches
of rain are estimated to have fallen already, and additional
rainfall amounts of 0.25 to 0.75 inches are possible in parts of the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Excessive rainfall over the Hermits Peak-Calf Canyon
Burn Scar will impact Sapello River and nearby creeks.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak-Calf Canyon Burn Scar with possible
debris flows. The debris flows can consist of large
masses of water ash, soot, burned wildfire debris, rock,
mud, vegetation and other loose materials.
Some locations that will experience flash flooding include...
Sapello, Tierra Monte, Ledoux, Morphy Lake State Park, Gascon,
Watrous, Manuelitas, San Ignacio in Guadalupe County, South
Carmen, Rociada and Monte Aplanado.
This includes the following highways...
State Road 94 between Mile Markers 1 and 17.
State Road 518 between Mile Markers 9 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak-Calf
Canyon wildfire burn area.
To report flooding, contact the National Weather Service office in
Albuquerque at 1.888.386.7637 when you can do so safely.
&&
LAT...LON 3592 10551 3599 10547 3596 10533 3587 10523
3584 10508 3582 10501 3581 10496 3577 10496
3573 10497 3571 10517 3573 10524 3572 10536
3572 10544 3575 10547
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Shoemake987
WGUS55 KABQ 170318
FFWABQ
NMC033-047-170530-
/O.EXT.KABQ.FF.W.0009.000000T0000Z-220617T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
918 PM MDT Thu Jun 16 2022
The National Weather Service in Albuquerque has extended the
* Flash Flood Warning for...
The Hermits Peak-Calf Canyon burn scar in...
Southwestern Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 1130 PM MDT.
* At 918 PM MDT, Doppler radar continued to indicate scattered
thunderstorms producing locally heavy rain over the Hermits
Peak-Calf Canyon Burn Scar. Radar estimates between 0.5 and 1.25
inches of rain has fallen with additional rainfall amounts of 0.25
to 0.75 inches possible in the warned area. The threat for burn
scar flash flooding expected to continue through the late evening.
HAZARD...Excessive rainfall over the Hermits Peak-Calf Canyon
Burn Scar will continue, including portions of Sapello
River and nearby creeks. .
SOURCE...Radar.
IMPACT...Runoff from heavy rainfall will create flash flooding
and possible debris flows over the Calf Canyon-Hermits
Peak wildfire burn scar. The debris flows can consist
of large masses of water, ash, soot, wildfire debris,
rock, mud, vegetation and other loose materials.
* Some locations that will experience flash flooding include...
Sapello, Tierra Monte, Ledoux, Morphy Lake State Park, Gascon,
Watrous, Manuelitas, San Ignacio in Guadalupe County, South
Carmen, Rociada and Monte Aplanado.
This includes the following highways...
State Road 94 between Mile Markers 1 and 17.
State Road 518 between Mile Markers 9 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak-Calf
Canyon Burn Scar area.
To report flooding, contact the National Weather Service office in
Albuquerque at 1.888.386.7637 when you can do so safely.
&&
LAT...LON 3592 10551 3599 10547 3596 10533 3587 10523
3584 10508 3582 10501 3581 10496 3577 10496
3573 10497 3571 10517 3573 10524 3572 10536
3572 10544 3575 10547
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Shoemake702
WGUS75 KABQ 170428
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1028 PM MDT Thu Jun 16 2022
NMC033-047-170530-
/O.CON.KABQ.FF.W.0009.000000T0000Z-220617T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
1028 PM MDT Thu Jun 16 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK-CALF CANYON BURN SCAR
REMAINS IN EFFECT UNTIL 1130 PM MDT THIS EVENING FOR SOUTHWESTERN
MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
At 1028 PM MDT, Doppler radar continued to indicate scattered
showers producing mostly light rain over the Hermits Peak-Calf
Canyon Burn Scar. Radar estimates between 0.5 and 1.25 inches of
rain has fallen with additional rainfall amounts up to 0.10 inches
possible in the warned area. Overall, the latest radar data is
showing a gradual downtrend in rainfall intensity across the burn
scar. The threat for burn scar flash flooding will continue through
the late evening, mostly from earlier heavier rainfall.
HAZARD...Rainfall over the Hermits Peak-Calf Canyon Burn Scar
will continue, including portions of Sapello River and
nearby creeks.
SOURCE...Radar.
IMPACT...Runoff from earlier heavy rainfall will continue to
create flash flooding and possible debris flows over the
Calf Canyon-Hermits Peak wildfire burn scar. The debris
flows can consist of large masses of water, ash, soot,
wildfire debris, rock, mud, vegetation and other loose
materials.
Some locations that will experience flash flooding include...
Sapello, Tierra Monte, Ledoux, Morphy Lake State Park, Gascon,
Watrous, Manuelitas, San Ignacio in Guadalupe County, South
Carmen, Rociada and Monte Aplanado.
This includes the following highways...
State Road 94 between Mile Markers 1 and 17.
State Road 518 between Mile Markers 9 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak-Calf
Canyon Burn Scar area.
To report flooding, contact the National Weather Service office in
Albuquerque at 1.888.386.7637 when you can do so safely.
&&
LAT...LON 3592 10551 3599 10547 3596 10533 3587 10523
3584 10508 3582 10501 3581 10496 3577 10496
3573 10497 3571 10517 3573 10524 3572 10536
3572 10544 3575 10547
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
11631
WGUS75 KABQ 170529
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1129 PM MDT Thu Jun 16 2022
NMC033-047-170539-
/O.EXP.KABQ.FF.W.0009.000000T0000Z-220617T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
1129 PM MDT Thu Jun 16 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK-CALF CANYON BURN SCAR
WILL EXPIRE AT 1130 PM MDT THIS EVENING FOR SOUTHWESTERN MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES...
Heavy rain has ended and only light rain showers persist with
additional rainfall amounts ranging from a trace to several
hundredths of an inch. No significant flooding has been reported.
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3592 10551 3599 10547 3596 10533 3587 10523
3584 10508 3582 10501 3581 10496 3577 10496
3573 10497 3571 10517 3573 10524 3572 10536
3572 10544 3575 10547
$$
11What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 5:58 PM MDT, 24 minutes earlier.
Area forecast discussion, Jun 16, 5:58 PM MDT, 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 558 PM MDT Thu Jun 16 2022 .AVIATION... 00Z TAF CYCLE VFR conditions are prevailing in most locations within northern and central New Mexico this evening, however isolated to scattered showers and thunderstorms are ongoing. Shower and storm activity is primarily focused along the central mountain chain and will make its way toward the Rio Grande valley and Continental Divide this evening. Storms will not produce very much rain, but will have a much greater tendency to create gusty downburst winds. Shower and storm activity may survive into the early morning hours Friday across central to western New Mexico. Look for breezy south southeast winds in most locations Friday with a big increase in thunderstorm activity in western areas of the state while the eastern plains remain more dry. Storms on Friday will be more prone to heavy downpours reducing ceilings and visibility along with the continued threat of gusty outflow winds. 52 && .PREV DISCUSSION...319 PM MDT Thu Jun 16 2022... .SYNOPSIS... Daily rounds of showers and thunderstorms are expected in northern and central New Mexico through the weekend and into next week as monsoon season kicks off across the Desert Southwest. Activity will favor western and central New Mexico this weekend, with the eastern plains coming more into play next week. Temperatures will be below normal across the central mountains and westward, and will trend near average across the eastern plains. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)... Big changes in the weather are underway as low level moisture is increasing across eastern NM, resulting in showers and a few thunderstorms over and near the central mountain chain into the far northeast. Showers and thunderstorms will expand late this afternoon and evening in these areas, along with development in the southwest and west central higher terrain this evening. Rain will continue through much of the night, possibly lasting until 3am MDT. We do not anticipate any soaking rain that could cause flash flooding, but burn scars are another story and we need to keep a careful eye on them. Friday will be more active with widespread showers and storms over the west to central areas. Higher rain rates and rainfall could impact the Black, Bear Trap, and Cerro Pelado burn scars. We will likely need to issue flash flood watches at some point, but Friday may not be necessary, thanks to storm motions of 20 to 25 knots or higher. Again, this thinking will not work on recent burn scars. Highs will not be as hot Friday thanks to the cloud cover. LONG TERM...(SATURDAY THROUGH THURSDAY)... Upper level high pressure centered over the central Great Plains will allow for increasing moisture to traverse the Sonoran and Chihuahuan Deserts this week, bringing an early start to this year's monsoon. Activity this weekend will favor the western portion of the state as the high stubbornly maintains its footing over KS and and NE. Position of the upper level high will eventually drift east early into next week, shifting the monsoonal plume over the western reaches of the Chihuahuan Desert. This will allow for more favorable development over the RGV and central mt chain on Monday and Tuesday. The potent trough bearing down on the Great Basin will allow the high to distort and elongate, bottlenecking the plume somewhat, but an influx of monsoonal moisture is expected to continue through the latter portion of the week. While the increase of rain chances areawide are a welcome evolution for many, the pattern will bring a risk of flash flooding -- some of which may be considerable -- as well as the potential for debris flows to recent burn scars. CHJ/12 && .FIRE WEATHER... Monsoon moisture will result in a strong potential for heavy rain and flash flooding through at least Tuesday of next week. Of course the concern for flash flooding and debris flows will be greatest on the recent burn scars. Big changes are underway for New Mexico as low level moisture finally is surging into eastern NM, resulting in showers and storms forming over and east of the central mountain chain, as well as the northeast. This trend will continue through this evening before gradually diminishing overnight. The most widespread storms Friday will be over the west and central areas where the plume of moisture will be greatest, and storm motions will be south to north. Saturday may be a bit of a down day in terms of coverage of storms. A storm moving onto the west coast will bring added moisture from the south to NM Sunday through Tuesday. Flash flooding potential may be greatest on these days. High pressure to our east will try to move back west toward NM by midweek. Even if it does, we will still have showers and storms from residual moisture. Wednesday and Thursday, and maybe beyond. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jun 16, 4:49 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
449 PM MDT Thu Jun 16 2022
NMZ212-214-215-162315-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Glorieta Mesa Including Glorieta Pass-
449 PM MDT Thu Jun 16 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL, SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA FE AND
SOUTHWESTERN MORA COUNTIES THROUGH 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cowles, or 20 miles northeast of Santa Fe, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tererro, Cowles, Tierra Monte, Ledoux, Morphy Lake State Park,
Gascon, South Carmen, Rociada, Monte Aplanado, and the Hermits Peak
Calf Canyon Fire.
This includes the following highways...
State Road 63 between Mile Markers 14 and 25.
State Road 94 between Mile Markers 8 and 16.
State Road 105 between Mile Markers 0 and 9.
State Road 276 between Mile Markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3593 10527 3561 10556 3572 10580 3601 10581
3602 10579 3602 10581 3606 10581
TIME...MOT...LOC 2247Z 189DEG 7KT 3580 10563
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
12Special weather statement, Jun 16, 5:33 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
533 PM MDT Thu Jun 16 2022
NMZ212-214-215-217-170000-
Southern Sangre de Cristo Mountains-Espanola Valley-East Slopes
Sangre de Cristo Mountains-Glorieta Mesa Including Glorieta Pass-
533 PM MDT Thu Jun 16 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL TAOS,
NORTHWESTERN SAN MIGUEL, SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA
FE AND SOUTHWESTERN MORA COUNTIES THROUGH 600 PM MDT...
At 532 PM MDT, trained weather spotters reported a strong
thunderstorm over Cowles, or 18 miles northeast of Santa Fe, moving
northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Trained spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mora, Cowles, Hyde Memorial State Park, Ledoux, Cleveland, Tererro,
Morphy Lake State Park, Truchas, Gascon and Holman.
This includes the following highways...
State Road 63 between Mile Markers 14 and 25.
State Road 94 between Mile Markers 14 and 18.
State Road 105 between Mile Markers 4 and 9.
State Road 121 near Mile Marker 0.
State Road 276 between Mile Markers 0 and 5.
State Road 283 near Mile Marker 13.
State Road 434 between Mile Markers 0 and 2.
State Road 518 between Mile Markers 29 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3604 10528 3565 10552 3570 10587 3586 10587
3610 10588
TIME...MOT...LOC 2332Z 156DEG 9KT 3582 10569
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
12The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:15 PM MDT | Flash Flood Warning | ABQ | Colfax, Mora | 3 hr |
| Jun 16, 6:33 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 5 hr |
| Jun 16, 7:29 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 3 hr |
| Jun 17, 1:03 PM MDT | Special Weather Statement | ABQ | Bernalillo | 27 min |
| Jun 17, 1:05 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Jun 17, 1:29 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
| Jun 17, 2:01 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Jun 17, 4:12 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
| Jun 17, 4:15 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jun 17, 4:21 PM MDT | Special Weather Statement | ABQ | Bernalillo | 39 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.